Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS Chicago, IL

September 19, 2002Boone County, Winnebago County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Sep 19, 2002, 12:25 PM CDT for Boone County, Winnebago County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 19, 2002, 12:25 PM CDT (17:25 UTC)
Expired
Sep 19, 2002, 1:00 PM CDT
In force
35 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Boone County, IL, Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 80 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 12:40 PM CDTThunderstorm Wind 50 ERockford, ILPower lines blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2345 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WUUS53 KLOT 191725
SVRCHI
ILC007-201-191800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1222 PM CDT THU SEP 19 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE AND EASTERN WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 100 PM CDT

* AT 1221 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  JUST EAST OF ROCKFORD...MOVING EAST NORTHEAST AT 30 MPH.

  THIS STORM WILL BE PASSING THROUGH OR NEAR BELVEDERE...ROSCOE AND  
  CALEDONIA BY 1245 PM CDT.

  THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE   
  SIZE OF QUARTERS AND DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.


MERZLOCK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 1:26 AM CDT, 10 hours 59 minutes earlier.

Area forecast discussion, Sep 19, 1:26 AM CDT, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
126 AM CDT THU SEP 19 2002

AT 05Z IMPRESSIVE BAND TS FROM INL-OTM-SW TX ALONG 850 35-50KT JET
WITH 20 850 DP AT TOP 00Z SOUNDING. NOT TOO SHABBY FOR 19 SEP.
SOMETHING WOULD EXPECT LATE APRIL. DP UPPER 60S OVER AREA. AGAIN
IMPRESSIVE. TS BAND IS MOVING GRADAULLY E 15- 20KT.

AT 05Z VAPOR PIC SHOWS AVN BEST ON SHEAR TROF E MT-NM. ALL SHOW TS
BAND JUST AHEAD OF VORT PACKING MN-TX. ETA/RUC SHOW THIS BEST. MODELS
MISPLACED VORT MAX AT 06Z. LOOKING AT RADAR/SATL LOOKS LIKE IT NR
MN/IA BORDER MOVG NE AND CARRYING TS BATCH ACROSS CENTRAL WI AND TO
JUST CLIP XTRM NW CORNER OF AREA. THEN NO BIG E PUSH TO BAND E IA-NW
MO.

AVN HAS FINALLY GETTING CLOSER TO ETA MUCH SLOWER WAY FROM 2 DAYS AGO
AND 1 DAY AGO. AVN STILL LITTLE FASTER 48-60 HOURS. WITH ETA CLEAR
WINNER HERE AND NGM IN AGREEMENT THAT IS AGAIN WHAT WILL BE FOLLOWED.
THIS WILL AGAIN DELAY END OF PRECIP OVER AREA INTO FRIDAY NIGHT. BIG
PROBLEM BETWEEN NOW AND THEN TO TRY TO TIME THE MAJOR RW/TRW PUSHES
OVER THE AREA. AGAIN HIGHEST POPS W AND LOWER E BUT ALL GET INTO THE
ACTION.

BASED ON VORT PATTERN LOOKS LIKE 3 CONCENTRATED BANDS NOT COUNTING
ANY SCATTERED STUFF...CURRENT ONE TO GRADUALLY MOVE E AND REBUILD
DURING AFTN OVER AREA...2ND ONE BY FRI MORN JUST E MS RIVER WITH 3RD
ONE FRIDAY AFTN AS MAIN TROF VORT PATTERN FINALLY MOVES OVER AREA.
THINK BY FRI EVE HEAVIEST TS BAND TO BE IN OUR SE COUNTIES USING
ETA/NGM AND LINGERING STUFF E OF ENTIRE AREA BY SAT MORNING.

BESIDED TIMING OTHER CONCERN IS HEAVY RAIN. MODELS SHOW PREIP WATER
VALUES NR OR OVER 2 INCHES BEGINING THIS EVE TIL FRI EVE. MODELS ALSO
AGREE ON GOOD UPPER LEVEL DIVERGENCE LATE TONIGHT. SO HEAVY RAIN TO
BE CARRIED IN FORECASTS.

TEMPS AGAIN COOLER NW AND HIER SE.

.CHI...NONE

AF

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 12:00 PM CDTSpecial Marine WarningLOT90 min
Sep 19, 12:00 PM CDTSpecial Marine WarningLOT90 min
Sep 19, 1:02 PM CDTSevere Thunderstorm WarningLOTMcHenry43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.